MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Catalog Number 29MJ-501
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Unspecified Infection (1930); Respiratory Tract Infection (2420); Obstruction/Occlusion (2422); Foreign Body In Patient (2687); Embolism/Embolus (4438); Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/17/2024
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2021, a 29mm masters mitral mechanical heart valve was implanted.On (b)(6) 2024, sudden heart failure occurred and the patient was hospitalized.Ultrasound imaging showed a dislodged valve leaflet.The valve was surgically removed and replaced, however the dislodged leaflet was not recovered and its embolized to common iliac artery.The patient was reported to be unstable.The patient remained in the intensive care unit (icu) on a ventilator until the patient passed away on (b)(6) 2024.
 
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
An event of sudden heart failure occurred, patient hospitalization, leaflet dislodgement and death was reported.Information from the field indicated that the dislodged leaflet was not recovered and its embolized to common iliac artery.The device was returned to abbott for analysis and the investigation revealed that the valve was returned with one leaflet intact and mobile.There was no indication of fracture or damage to the intact leaflet.There was minor chipping on the orifice ring and what appeared to be a crack.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.The cause of the reported leaflet dislodgement and patient death could not conclusively be determined.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received.It was reported that on (b)(6) 2021, a 29mm masters mitral mechanical heart valve was implanted.On (b)(6) 2024, sudden heart failure occurred and the patient was hospitalized.Ultrasound imaging showed a dislodged valve leaflet.The valve was surgically removed and replaced, however the dislodged leaflet was not recovered and its embolized to common iliac artery.There was a partial blockage of blood flow.The patient was reported to be unstable.The patient remained in the intensive care unit (icu) on a ventilator.In the opinion of the physician, the embolized leaflet led to acute heart failure and eventually infections of organs throughout the body until the patient passed away on (b)(6) 2024 from a severe lung infection.
 
Additional Manufacturer Narrative
A sudden heart failure event occurred in a patient, which resulted in hospitalization, leaflet dislodgement, and subsequent death.It was indicated that the dislodged leaflet was not recovered and had embolized to the common iliac artery.The device was returned to abbott for analysis, and the investigation revealed that the valve was returned with one intact and mobile leaflet, with no indications of fracture or damage to the intact leaflet.Upon examination, the device was sent to pathology, which identified patchy white fibrous pannus on the inflow surface that did not extend onto the mechanical components.Microscopic analysis of the sewing cuff revealed fibrous tissue consistent with pannus formation, but no signs of inflammation were present.Further analysis of the device's orifice revealed minor chipping on the outer diameter of the orifice rim (outflow side).Upon closer examination under a microscope and scanning electron microscopy (sem), a hairline fracture originating from the chips was identified, extending into the orifice sewing seat.This fracture appeared to be surface-level and located within the carbon coating, which could have contributed to the leaflet dislodgement over time.However, it cannot be determined when the damage to the orifice occurred.A review of the device history record confirmed that all manufacturing and inspection operations were completed, and the product met all specifications.

Brand Name
MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2648612
lot 20 b st caguas
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key19297279
Report Number2135147-2024-02134
Device Sequence Number12507596
Product Code LWQ
UDI-Device Identifier05415067045058
UDI-Public(01)05415067045058(17)250716(10)7590820
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2025
Device Catalogue Number29MJ-501
Device Lot Number7590820
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/18/2024
Supplement Date Received by Manufacturer09/16/2024
10/23/2024
Initial Report FDA Received Date05/13/2024
Supplement Report FDA Received Date09/20/2024
11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age61 YR
Patient SexMale
Patient Weight72 KG